MEDFORD, Ore. — Jackson County will remain under a "Yellow Alert" due to a sustained spike in overdoses from illegal opioid drugs, according to a statement from Health & Human Services on Monday.
The agency issued a "Red Alert" notification back on December 21 after seeing a dramatic uptick in the number of opioid overdoses, including one fatality that officials believed was caused by this class of drugs. The Red Alert remained in place for two weeks, after which officials lowered it to Yellow.
"A yellow alert is a warning that Jackson County Public Health has identified a higher than expected number of non-fatal accidental illicit opioid overdoses during a certain time period," the agency said.
Between January 5 and 11, law enforcement and emergency services continued to report an increase in uses of Narcan (naloxone), the medication used to reverse potentially deadly opioid overdoses, and hospitalizations caused by overdoses. However, there were no deaths linked to any suspected overdoses during that time.
Jackson County Health & Human Services issued a number of tips for active drug users to consider:
- Abstaining from drug use is the best way to eliminate the risk of overdose. Ask the person about their willingness to begin medication-assisted treatment or drug treatment. For a list of providers, you can access the Stay Safe Oregon website.
- Those who haven’t used in a while may relapse and are at increased risk of an overdose. It is important to be aware of your tolerance and reduce the amount you might normally use.
- Have an overdose plan; make sure someone can get to you when you use, and it is safest only to use when you are with someone you trust. Don’t use behind a closed door!
- BE PREPARED. GET NALOXONE. SAVE A LIFE. You can get naloxone through these avenues: Any pharmacist in Oregon can prescribe naloxone for you. Anyone who can prescribe medication can send a naloxone prescription to your pharmacy. People who utilize the Syringe Exchange Program can receive free naloxone. Free naloxone is available through Max’s Mission community meetings and events.
- It is important to call 911 when someone is overdosing from opioids. If you use naloxone, the effects are temporary, and the person still needs medical attention. Very potent “heroin” may require many doses. After the medication wears off, the person could fall back into a coma.
- If you call police or 911 to get help for someone having a drug overdose, Oregon’s Good Samaritan Law protects you from being arrested or prosecuted for drug-related charges or parole/probation violations based on information provided to emergency responders.
- It is important not to mix drugs because drugs taken together can interact in ways that increase their overall effect and increase your risk of overdosing.